The People's Perspective on Medicine

Januvia Joint Pain | A Disabling Side Effect

Do your fingers ever hurt? What about your knees and hips? People often blame arthritis on age. But drugs can do trigger it too. Januvia joint pain is real.

Sitagliptin (Januvia) is a type 2 diabetes drug that has been on the market for more than a decade. It belongs in a class of drugs called gliptins or DPP-4 inhibitors. These meds enable the body to make more insulin. More insulin equals lower blood glucose levels. This should help people better control their type 2 diabetes. Doctors have been enthusiastic about prescribing gliptins because they have been perceived as very safe drugs. But this reader of our syndicated newspaper column has reported Januvia joint pain. There is even an FDA warning about just such a side effect.

Januvia Joint Pain Can Be Devastating:

Q. I have type 2 diabetes and took Januvia for six weeks. I had severe muscle and joint pain and terrible nausea. I couldn’t get out of bed in the morning because this medicine made me feel like I was dying. I stopped taking it and wonder how else I can control my blood sugar.

Warning About Januvia Joint Pain:

A. Many years after gliptins were introduced the Food and Drug Administration discovered an unexpected complication. In 2015 the FDA warned about severe and disabling joint pain associated with alogliptin (Nesina, Vipidia) sitagliptin (Januvia), saxagliptin (Onglyza) and linagliptin (Tradjenta). The agency describes its discovery this way.

“…we identified cases of severe joint pain associated with the use of DPP-4 inhibitors. Patients started having symptoms from 1 day to years after they started taking a DPP-4 inhibitor. After the patients discontinued the DPP-4 inhibitor medicine, their symptoms were relieved, usually in less than a month. Some patients developed severe joint pain again when they restarted the same medicine or another DPP-4 inhibitor.”

FDAs List of DPP-4 Inhibitors:

  • Januvia
  • Janumet
  • Janumet XR
  • Onglyza
  • Kombiglyze XR
  • Tradjenta
  • Jentadueto
  • Nesina
  • Kazano
  • Oseni

Januvia Joint Pain is Not the Only Problem:

Other side effects to be aware of with gliptins include pancreatitis. This is REALLY SERIOUS! Any abdominal pain requires immediate medical attention. Let your doctor know if you experience nausea, vomiting or diarrhea.

Other adverse reactions include flu-like symptoms and skin reactions. Notify your physician if you develop a rash or painful skin. If you develop shortness of breath climbing stairs, ask your doctor to test your for congestive heart failure. Have her monitor kidney and liver function periodically.

Many people tolerate gliptins without experiencing any side effects. That’s good news for them. But if you discover that your joints are working like they used to, please do not assume it is just an age thing. Here is another story from a visitor to this website. You can read more at this link.

Tony in Daly City shared this story:

“Thank God for this site. I am experiencing severe leg and joint pain. I asked my Doctor about Januvia which I take with glipizide. He said it doesn’t cause joint pain. After reading other comments on this website I realized that my medicine might be causing my pain. Hopefully the pain will go away after stopping Januvia. It’s debilitating.

“I’ve only taken Januvia for several months. It did not bother me at first, but now I’m suffering pain and stiffness everyday. It wakes me up at night. Prolonged standing causes it to get worse. I’ve had my knees checked for arthritis. The test was negative. Junuvia is a problem!”

Are There Other Ways to Control Blood Sugar?

There are many other approaches to controlling blood sugar in type 2 diabetes. In our Guide to Managing Diabetes we discuss dietary choices that can be useful as well as herbs and medications to lower blood sugar. It is available at www.PeoplesPharmacy.com.

Herbs that may be helpful include bitter melon, cinnamon, fenugreek and nopal cactus. You may also want to discuss metformin or an old drug like glyburide with your physician.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
5- 11 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Managing Diabetes
$2.00

Download 8 pages on the pros and cons of the various medicines used to lower blood sugar and a wealth of details on non-drug approaches such as diet, supplements and special foods.

Managing Diabetes
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 8 comments
Comments
Add your comment

I have joint pain due to Januvia but the endocrinologist disagrees and does nothing to help me.

I have diabetes 2 and I am on no medication. I watch my diet and test my blood sugar before eating and two hours after and do this twice daily. Never been out of the range yet, so I don’t need medication. I do have arthritis pain on my knees and left hip. Don’t take medication for that either.

I enjoyed your writing concerning grape juice and pectin for joint pain. I have type 2 diabetes, and I cannot find grape juice with out 40-45 grams of sugar. What can I do with this info? I would love to try this concoction for my arthritis pain Also I need help with constipation, as I take miralax everyday, and 3-4 stool softeners. Can you help? I love Peoples Pharmacy.

Try tart cherry juice

I started taking Januvia when it was first introduced, years ago. Within 2 months I was having severe joint pain in my right wrist. It was so bad I had to stop my daily bicycle ride. Fortunately as the only change had been the Januvia, I immediately stopped taking it. My doctor was not convinced but did change my medication. The pain subsided and took a few months to go away completely. We have to be very alert when taking “new” drugs and be aware of all changes in health, it may be the change in medications.

I was on janiuva for about six months, over time i got where i had terrible joint pain and then went to the doctor did a a1c and it had gone up 1 whole point, while I ate the same things. Went on a natural blend of herbs never looked back. Pain gone.

I find it troubling that so often in the shared thoughts people’s Drs. assure them, some times angrily it seems, that the drugs aren’t causing problems, it’s in your head, natural cures are pointless and nothing but quackery, etc. etc. Why does it seem many take an aggressively defensive posture instead of considering that perhaps they might investigate the claim of their patient further. The last I knew, the first line of the oath is still “First, do no harm.”

I’ve read Peoble’s Pharmacy for years and been taking Januvia for over a year. I have all the joint pain and more. Never dreamed what was the cause. Being 75 was my guess. I think Doctors should be better informed on side effects. Going to call my doctor soon.

* Be nice, and don't over share. View comment policy^